Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 148, NWS Indianapolis, IN

June 22, 20084 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 22, 2008, 6:40 PM EDT for 4 counties in Indiana. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2008, 6:40 PM EDT (22:40 UTC)
Expired
Jun 22, 2008, 7:30 PM EDT
In force
50 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Hendricks County, IN, Johnson County, IN, Marion County, IN, Morgan County, IN

The radar

The Indianapolis radar (KIND), 19 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 6:45 PM EDTHAIL 0.751 Ne Mooresville, INPENNY HAIL IN CAMBY.
Jun 22, 6:45 PM EDTHAIL 1Mooresville, INHEARTLAND CROSSING
Jun 22, 6:50 PM EDTHAIL 0.75Southport, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 222240
SVRIND
INC063-081-097-109-222330-
/O.NEW.KIND.SV.W.0148.080622T2240Z-080622T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
640 PM EDT SUN JUN 22 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HENDRICKS COUNTY IN CENTRAL INDIANA...
  JOHNSON COUNTY IN CENTRAL INDIANA...
  SOUTHERN MARION COUNTY IN CENTRAL INDIANA...
  NORTHEASTERN MORGAN COUNTY IN CENTRAL INDIANA...

* UNTIL 730 PM EDT

* AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME NORTHEASTERN MORGAN COUNTY...OR 15 MILES SOUTHWEST OF
  INDIANAPOLIS...AND MOVING SOUTHEAST AT 22 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOMECROFT BY 700 PM EDT...
  BARGERSVILLE BY 710 PM EDT...
  WHITELAND BY 715 PM EDT...
  TRAFALGAR BY 720 PM EDT...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 93 AND 103.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 63 AND 72.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3939 8613 3958 8647 3973 8637 3964 8597
      3962 8597
TIME...MOT...LOC 2240Z 299DEG 19KT 3961 8631

$$

JAS
3 follow-up statements
000 
WWUS53 KIND 222303
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
703 PM EDT SUN JUN 22 2008

INC063-222312-
/O.CAN.KIND.SV.W.0148.000000T0000Z-080622T2330Z/
HENDRICKS-
702 PM EDT SUN JUN 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENDRICKS COUNTY
IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY.

LAT...LON 3939 8613 3958 8647 3963 8644 3963 8634
      3968 8615 3964 8597 3962 8597
TIME...MOT...LOC 2302Z 296DEG 18KT 3957 8618

$$

INC081-097-109-222330-
/O.CON.KIND.SV.W.0148.000000T0000Z-080622T2330Z/
JOHNSON-MARION-MORGAN-
702 PM EDT SUN JUN 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHEASTERN MORGAN...JOHNSON AND SOUTHERN MARION COUNTIES...

AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BARGERSVILLE...OR 14 MILES SOUTH OF INDIANAPOLIS...
MOVING SOUTHEAST AT 21 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARGERSVILLE BY 710 PM EDT...
  WHITELAND BY 715 PM EDT...
  TRAFALGAR BY 720 PM EDT...

LAT...LON 3939 8613 3958 8647 3963 8644 3963 8634
      3968 8615 3964 8597 3962 8597
TIME...MOT...LOC 2302Z 296DEG 18KT 3957 8618

$$

JAS
000 
WWUS53 KIND 222313
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
713 PM EDT SUN JUN 22 2008

INC097-109-222323-
/O.CAN.KIND.SV.W.0148.000000T0000Z-080622T2330Z/
MARION-MORGAN-
713 PM EDT SUN JUN 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORGAN AND
SOUTHERN MARION COUNTIES IS CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE EXITED THE AREA.

LAT...LON 3939 8613 3946 8626 3954 8626 3963 8626
      3963 8618 3963 8611 3964 8610 3964 8597
      3962 8597
TIME...MOT...LOC 2313Z 296DEG 18KT 3954 8614

$$

INC081-222330-
/O.CON.KIND.SV.W.0148.000000T0000Z-080622T2330Z/
JOHNSON-
713 PM EDT SUN JUN 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHWESTERN JOHNSON COUNTY...

AT 710 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED NEAR BARGERSVILLE...OR 16 MILES SOUTH OF
INDIANAPOLIS...MOVING SOUTHEAST AT 21 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITELAND BY 720 PM EDT...

LAT...LON 3939 8613 3946 8626 3954 8626 3963 8626
      3963 8618 3963 8611 3964 8610 3964 8597
      3962 8597
TIME...MOT...LOC 2313Z 296DEG 18KT 3954 8614

$$

JAS
000 
WWUS53 KIND 222326
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
726 PM EDT SUN JUN 22 2008

INC081-222335-
/O.EXP.KIND.SV.W.0148.000000T0000Z-080622T2330Z/
JOHNSON-
725 PM EDT SUN JUN 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR JOHNSON COUNTY WILL EXPIRE AT 
730 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE IN THE 
PROCESS OF EXITING THE AREA. THEREFORE...THE WARNING WILL BE ALLOWED 
TO EXPIRE ON SCHEDULE.

LAT...LON 3939 8613 3946 8626 3954 8626 3963 8626
      3963 8618 3963 8611 3964 8610 3964 8597
      3962 8597
TIME...MOT...LOC 2325Z 296DEG 18KT 3951 8607

$$

JAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:30 PM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 22, 2:30 PM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EDT SUN JUN 22 2008

.DISCUSSION...MAIN FORECAST FOCUS WILL BE POPS...PRECIP TIMING AND
TO A LESSER EXTENT TEMPERATURES.

WATER VAPOR SHOWS ELONGATED UPPER LOW ACRS NRN GREAT LAKES INTO
EASTERN CANADA. SHORTWAVE OVER SW LWR MI AT 18Z DVLPG SCT SVR TSHRA
ACROSS NRN IN INTO MI AND OH. WEAKER WAVE PROGRESSING ACROSS CNTRL
IL AND CNTRL IN ALSO TRIGGERING SCT TSHRA SLGTLY WEAKER THAN NRN
COUNTERPARTS. SHOR WAVES EMBEDDED IN CYCLONIC FLOW SHOULD EXIT EARLY
EVE WITH ONE MORE COMING THROUGH LATE TNGT INTO MON FROM WI
RESULTING IN MORE SCT STORMS MON.

AFTER THIS LAST SHORT WAVE MONDAY...SFC RIDGING BUILDS IN TO BRING
CLEARING AND DRY WEATHER MONDAY NIGHT INTO TUESDAY EVENING. GRT
LAKES UPPER TROF LIFTING EAST MON LEAVES US IN NW FLOW ALOFT WITH
RISING HEIGHTS AND RETURN TO SW SFC FLOW. ALL ADDS UP TO RETURN TO
HIGHER TEMPS AND DEWPOINTS WED INTO NEXT WEEKEND. WEAK SHORT WAVES
EMBEDDED IN FLOW WILL TRIGGER TSHRA CLUSTERS EACH DAY. GIVEN THIS
OCCURRING DAYS 3 AND BEYOND WILL NOT TRY TO SET HIGHER POPS ANY ONE
PERIOD FOR TIMING PURPOSES AND HAVE GENERALLY FOLLOWED GUIDANCE.

CURRENT TEMP FCSTS WERE PRETTY REASONABLE AND GIVEN MODEL
SIMILARITIES IN COMING WEEK...HAVE NOT DEVIATED MUCH HERE. MAXS MON
FROM MET APPEARED A BIT TOO COOL THOUGH SO HAVE LEANED MORE TO MAV
NUMBERS HERE.

.AVIATION...DISCUSSION FOR 18Z TAFS

MAIN PROBLEM FOR AVIATION WILL BE THE CHANCE OF TSTMS THIS AFTN.
WEAK TROF WILL BE MOVING THROUGH THIS AFTERNOON. DEW POINTS WILL BE
DECREASING DURING THE AFTN AND ATMOSPHERE WILL NOT BE AS UNSTABLE AS
SATURDAY. SOME ISOLATED TSTMS WILL BE PSBL THROUGH 02Z GIVING BRIEF
PERIODS OF MVFR. OUTSIDE OF THE TSTMS CONDITIONS WILL BE VFR. WITH
THE LOSS OF HEATING THE CHC OF TSTMS WILL END. WITH DRIER AIR MOVING
IN THERE WILL BE LESS CHC OF FOG TNGT. ONLY EXCEPTION WILL BE IF A
TAF LOCATION RECEIVES SIGNIFICANT RAIN FROM A TSTM THEN CONDITIONS
MAY BRIEFLY DECREASE TO MVFR. SCT CU WILL DEVELOP AFT 14Z MON.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...SH
PUBLIC...JH
Hazardous weather outlook, Jun 22, 3:17 PM EDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
317 PM EDT SUN JUN 22 2008

INZ021-028>031-035>049-051>057-060>065-068>072-231930-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
317 PM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL END EARLY TONIGHT. THERE IS A SLIGHT
RISK OF SEVERE WEATHER WITH HAIL TO ONE INCH DIAMETER AND WIND
GUSTS TO NEAR 60 MPH. HAIL HAS BEEN THE ONLY REPORTED WEATHER
EARLIER THIS AFTERNOON AND THE SEVERE WEATHER THREAT SHOULD END
SHORTLY AFTER DUSK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE EACH DAY WITH THE POSSIBLE EXCEPTION OF
MONDAY NIGHT AND TUESDAY. SEVERE WEATHER IS NOT EXPECTED MONDAY
THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ067-231930-
KNOX-
317 PM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL OCCUR THIS EVENING. THERE IS A
SLIGHT RISK OF SEVERE WEATHER WITH ONE INCH DIAMETER HAIL AND
WIND GUSTS TO NEAR 60 MPH BEING THE MAIN THREAT. THE MOST LIKELY
TIME FOR ANY SEVERE WEATHER WILL BE THROUGH DUSK AND HAIL IS MORE
LIKELY THAN WIND.

FLOODING WILL CONTINUE ALONG PORTIONS OF THE WHITE AND WABASH
RIVER IN SOUTHWEST INDIANA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE ONLY REMAINING FLOOD WATERS WILL BE IN THE HAZLETON...MOUNT
CARMEL AND NEW HARMONY AREAS. FLOODING WILL END IN THESE AREAS BY
WEDNESDAY...JUNE 25.

THUNDERSTORMS ARE POSSIBLE EACH DAY WITH THE POSSIBLE EXCEPTION OF
MONDAY NIGHT AND TUESDAY. SEVERE WEATHER IS NOT EXPECTED MONDAY
THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

TUCEK

In the hours before

Local storm report, Jun 22, 6:05 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
605 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     CLINTON                 39.66N 87.41W
06/22/2008                   VERMILLION         IN   LAW ENFORCEMENT

            TREES DOWN. PEA TO MARBLE SIZE HAIL.

&&

ABROOKS
Local storm report, Jun 22, 6:08 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
608 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             DANVILLE                39.76N 86.52W
06/22/2008  E0.25 INCH       HENDRICKS          IN   TRAINED SPOTTER

&&

ABROOKS
Special weather statement, Jun 22, 6:09 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
609 PM EDT SUN JUN 22 2008

INZ046-047-222330-
HENDRICKS-MARION-
INCLUDING THE CITY OF...INDIANAPOLIS
609 PM EDT SUN JUN 22 2008

A STRONG THUNDERSTORM WILL PUSH THROUGH THE SOUTHERN PARTS OF
MARION COUNTY THROUGH 730 PM. THE STORM WILL AFFECT
SPEEDWAY...DOWNTOWN INDIANAPOLIS...AND BEECH GROVE. PEOPLE SHOULD
EXPECT VERY HEAVY RAIN AS WELL AS PEA TO SMALL MARBLE SIZE HAIL.
GUSTY WINDS UP TO 40 MPH WILL ALSO BE POSSIBLE. FREQUENT LIGHTNING
WILL ALSO BE POSSIBLE. WHEN THUNDER ROARS...GO INDOORS.

PUMA
Local storm report, Jun 22, 6:28 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
628 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             NORTH SALEM             39.86N 86.64W
06/22/2008  E1.00 INCH       HENDRICKS          IN   TRAINED SPOTTER

            MIXED SIZES OF HAIL. SMALL AS PEAS AND AS LARGE AS
            QUARTERS.

&&

JP
Local storm report, Jun 22, 6:30 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
630 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             PLAINFIELD              39.70N 86.39W
06/22/2008  E0.25 INCH       HENDRICKS          IN   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL

&&

ABROOKS
Local storm report, Jun 22, 6:39 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
639 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             MOORESVILLE             39.62N 86.37W
06/22/2008  E1.00 INCH       MORGAN             IN   TRAINED SPOTTER

&&

JP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 5:30 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery45 min
Jun 22, 5:38 PM EDTSevere Thunderstorm WarningINDHendricks, Putnam52 min
Jun 22, 5:41 PM EDTSevere Thunderstorm WarningINDClay, Parke, Vermillion, Vigo49 min
Jun 22, 6:39 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Randolph51 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.